I was on prednisone for 3 months, had trouble tapering due to symptoms of adrenal insufficiency. So I was switched to hydrocortisone and haven't been able to taper. I am on 30 mg (20mg AM/10 mg in afternoon). My main issue is tachyardia with standing and any stress and no ones seems to know why. I felt worse at 20mg HC and my energy has improved going up in dose, but the tachycardia has not.
My am cortisol was 9.3 nmol/L. Any help would be appreciated.
It could be a couple of things that I can think of (and probably a few I can't think of). Since AI can produce salt-wasting symptoms (including light-headedness and tachycardia), that may be one cause. The other likely cause is POTS.
Both are treated with the same medication (Florinef). Consult with your endocrinologist first. I am having the exact same issues, and my cardiologist is sending me to the endo because the medication is considered more of an endocrine medication (since I have the AI), so he'd prefer the dosage be handled by one doctor. I can only hope my endo agrees, or else I have a problem.
I have secondary AI. My electrolytes always test stable (but barely in range). My renin and aldosterone have never been tested. Theoretically, if you are secondary, they should be normal. So there was never a point in testing for it (according to the doctors), since I was definitively secondary. However, that being said, some secondaries have trouble with it. I'm seeing my endo and need to discuss this with him, as I'm still ill. He may run the tests or he may just try out the meds.
Hi! My son has secondary adrenal insufficiency, due to a pituitary cyst that was removed in 2009. He was on 15 mg hydrocortisone for two years prior to his surgery, and developed problems with tachycardia soon after starting the hydro., but he was on thyroid replacement also.
He also developed severe orthostatic intolerance about nine months before the surgery, and I asked his endocrinologist at that time if he should have his aldosterone tested. The endo said no, aldosterone would not be affected by pituitary failure, which was his only explanation for the orthostatic hypotension.
After surgery, a neurologist asked if we had tried Florinef (fludrocortisone). I told him what the endo had said, and he threw up his hands in disbelief, and walked out of the room, since Florinef was the only suggestion he had for us. My son was switched from hydrocortisone to dexamethasone.
Eighteen months after surgery, my son still had severe OH, tachycardia with standing, and a host of symptoms I believe are indicative of autonomic dysfunction. I took him to a cardiologist who suspected he has POTS, as he also has developed very hypermobile joints, and POTS has been associated with Ehlers-Danlos/Joint Hypermobility Syndrome. However, she did not provide a treatment plan; but referred us back to his PCP for treatment. Unfortunately, the PCP, and several other docs we've seen who don't "get it", think he is just deconditioned and needs to drink a lot of water!
The endocrinologist we see now is finally doing more to help. He agreed to test renin and aldosterone. As is common with POTS, my son's renin was normal, but aldosterone was very low. It was repeated, and both times came back at 1. I now suspect his aldosterone has been abnormally low for two and a half years. And I did find some info supporting pituitary involvement in aldosterone function, despite what that first endo said. It's true that aldosterone is not usually affected in Secondary insufficiency, but some people seem to have symptoms of both primary and secondary adrenal insufficiency, at the same time. Maybe it's hypothalamic dysfunction (Tertiary adrenal insufficiency) I don't know.
Anyway, my son is finally getting Florinef, but only a very low starting dose so far. I am hopeful this will help him, but he may need Midodrine as well. He is starting to feel a little better, but has been consuming a LOT of water and extra salt. He's going for another renin and electrolytes test next week. I'm going to ask his doc to raise his Florinef a bit.
He cannot taper off the dexamethasone. Due to pituitary damage, it is believed he will need lifetime hormone replacement. He will be satisfied if he can just walk upright again. Even crawling causes tachycardia! (He is 15 years old).
I do recommend finding an adrenal savvy endocrinologist, and maybe a tilt table test if the tachycardia continues.
Hello, I have been on 75mg for 3 years now, it has gone up every few years; started at 30mg for 2ndary AI due to prednisone for ulcerative colitis. Can one be semi-intolerant why do I need so much, with NO cushings syndrome sypmptoms at all??
75mg Cortef is a LOT of cortef... so I assume you need it still for the colitis?
The HC would/could cause Cushing's - and after a while it would cause your adrenals to be dependent on the meds and then your adrenals will not wake up - hence the AI.
Are you asking why you don't have steroid induced Cushing's? If you have a disease that needs anti-inflammatory action - then you could use it... but otherwise it could be that most of the side effects of the steroids could be hidden (as in eyes, bones, muscles etc).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.